Wisconsin, 2016Cold in Wisconsin, January 4, 2016
January 4, 2016 · NWS MKX · 1 event in 1 county or zone
A man found lying in his front yard at daybreak had died from hypothermia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man found lying in his front yard at daybreak had died from hypothermia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 4, 3:30 AM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Jan 4, 3:30 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CST MON JAN 4 2016
.SHORT TERM...
TODAY AND TONIGHT...FORECAST CONFIDENCE IS HIGH.
WITHOUT LAKE MICHIGAN...THIS DISCUSSION WOULD JUST SAY HIGH PRESSURE
BUILDING IN WITH GRADUALLY DECREASING CLOUDS. THAT/S THE CASE WELL
INLAND FROM THE LAKE...BUT WE/LL HAVE TO DEAL WITH SOME LAKE EFFECT
SNOW SHOWERS FROM SHEBOYGAN SOUTH THROUGH KENOSHA TODAY INTO EARLY
THIS EVENING. WE HAVE A BACK DOOR COLD FRONT/TROUGH MOVING SOUTH
DOWN THE LAKE VEERING WINDS TO THE NORTHEAST IN IT/S WAKE. THOSE
WINDS WILL BE BRISK AND GUSTY THROUGH THE MORNING. THE TROUGH SHOULD
REACH SHEBOYGAN AROUND 12Z THIS MORNING AND KENOSHA BETWEEN 15-16Z.
DELTA T/S OVER THE LAKE ARE 16-17C WITH INVERSION HEIGHTS REACHING A
MAX OF ABOUT 5KFT. Q-VECTORS SUGGEST LITTLE IN THE WAY OF DEEPER
SYNOPTIC LIFT...SO THESE SHOWERS SHOULD BE PRIMARILY A THERMAL AND
LOW LEVEL CONVERGENCE PROCESS. ALL THESE PARAMETERS LINE UP BEST THIS
MORNING IN THE WAKE OF THE FRONT...WITH THE
WINDS/CONVERGENCE/MOISTURE DEPTH DIMINISHING THIS AFTERNOON. ALTHOUGH
THE FETCH WILL REMAIN FAVORABLE FOR LIGHTER LAKE EFFECT SHOWERS INTO
EARLY THIS EVENING. THE COLUMN DOES DRY OUT QUICKLY BY EVENING.
GIVEN THAT THE MAIN BAND OF SNOW SHOWERS WILL BE PROGRESSIVE AND
THERE IS A LACK OF DEEPER UVV AND INVERSION HEIGHTS...IT LOOKS LIKE
SNOW ACCUMS SHOULD MAX OUT AT AN 1 TO 1.5 INCHES OR LESS.
COLD AIR WILL OVERSPREAD THE AREA TONIGHT...PUSHING LOWS DOWN INTO
THE TEENS BY TUESDAY MORNING.
.LONG TERM...
TUESDAY AND WEDNESDAY... FORECAST CONFIDENCE HIGH.
MID LEVEL RIDGING AND DEPARTING SURFACE HIGH PRESSURE WILL LEAD TO
QUIET WEATHER AND BRISK SOUTHWEST WINDS. EXPECT TEMPERATURES TO RISE
TO OR JUST ABOVE FREEZING WED AFTERNOON.
WEDNESDAY NIGHT THROUGH SATURDAY... FORECAST CONFIDENCE MEDIUM.
A BROAD TROUGH WILL DEVELOP OVER THE SOUTHWEST AND SHORTWAVES WILL
TRACK UP THROUGH THE SOUTHERN PLAINS AND MIDWEST THROUGH THE
WEEKEND. ONE SHORTWAVE WILL TRACK THROUGH SOUTHERN WI WED NIGHT AND
BRING SNOW CHANCES WED NIGHT AND THU. SNOW AMOUNTS WOULD BE LIGHT...
UP TO AN INCH POSSIBLE.
A MID LEVEL SHORTWAVE TROUGH OVER THE SOUTHERN PLAINS THU NIGHT WILL
LIFT NORTHEAST THROUGH THE GREAT LAKES FRIDAY NIGHT. PRECIP ON THE
LEADING EDGE OF THE ASSOCIATED SURFACE LOW... WITHIN THE WARM
CONVEYOR BELT... WILL SLIDE NORTHWARD INTO WI THU AFTERNOON INTO FRI.
THERMAL PROFILES SHOW ANY LINGERING SNOW CHANGING OVER TO RAIN
ROUGHLY SOUTH OF I-94 BY THU AFTERNOON AND NORTH OF I-94 BY THU
EVENING. THERE COULD BE A PERIOD OF TIME THU AFTERNOON/EVENING WITH
A MIX OF SLEET OR FREEZING RAIN.
EXPECTING PRECIP TYPE TO BE ALL RAIN ACROSS ALL OF SOUTHERN WI
PROBABLY BY LATE THU NIGHT... BUT FOR SURE LATE FRI MORNING.
TEMPERATURES COLLAPSE ALOFT FRI NIGHT SO THERE WILL BE A
CHANGEOVER FROM RAIN TO SNOW FROM NORTHWEST TO SOUTHEAST AS THE
SURFACE LOW TRACKS NORTHEAST ACROSS LAKE MICHIGAN.
THERE ARE DIFFERENCES BETWEEN THE MODEL LOW TRACKS SO THERE IS
DEFINITELY SOME UNCERTAINTY ON TEMPERATURE PROFILES AND THEREFORE
PRECIP TYPES.
SUNDAY AND BEYOND... FORECAST CONFIDENCE MEDIUM.
THE GFS AND ECWMF NOW AGREE TO HAVE THE LOW EXIT TO THE NORTHEAST BY
SUNDAY. COLDER AIR WILL DROP INTO SOUTHERN WI AND THERE MIGHT BE
SOME LINGERING FLURRIES THROUGH SUNDAY AFTERNOON. IT LOOKS LIKE MUCH
COLDER AIR IS ON THE WAY FOR THE MIDDLE OF NEXT WEEK.
&&
.AVIATION/12Z TAFS/...
IT LOOKS LIKE VFR CONDITIONS WILL PREVAIL AT KMSN THROUGH THE TAF
PERIOD. SKIES WILL LIKELY BE BKN-SCT THROUGH THE DAY WITH SCT
CLOUDS DOMINATING FOR TONIGHT AND BEYOND. THE SOUTHEAST WISCONSIN
TAF SITES...KMKE/KUES/KENW...WILL SEE MVFR CONDITIONS PREVAIL AS
LAKE EFFECT SNOW SHOWERS MOVE IN AFTER ABOUT 13-15Z THIS MORNING.
THE SHOWERS SHOULD PEAK IN INTENSITY BETWEEN 14- 18Z THIS
MORNING...THEN TAPER OFF AS SUPPORT FOR THE SHOWERS BEGINS TO
BREAK DOWN. VSBYS COULD GO DOWN TO AROUND 1 MILE AT TIMES. THE
LAKE EFFECT SNOW COULD CONTINUE INTO THE FIRST FEW HOURS OF THE
EVENING...THEN DRY CONDITIONS ARE EXPECTED. TOTAL ACCUMULATIONS
ARE EXPECTED TO BE 1 TO 1.5 INCHES AND IT WILL BE A FAIRLY DRY AND
LIGHT SNOW. WINDS WILL SHIFT TO THE NORTHEAST AT KMKE AND KUES
BETWEEN 13- 14Z THIS MORNING AND INCREASE TO 15 TO 20KTS FOR A
TIME...THAT WIND SHIFT WILL REACH KENW AROUND 15Z. ONCE THE
NORTHEAST WINDS ARRIVE...SO WILL THE SNOW THREAT. LOOK FOR THE
WINDS TO DIMINISH THIS AFTERNOON.
&&
.MARINE...GUSTY NORTHEAST WINDS ARE EXPECTED THIS MORNING...BUT WILL
BE DIMINISHING FROM NORTH TO SOUTH BY THIS AFTERNOON. SMALL CRAFT
ADVISORIES ARE IN EFFECT. THE WAVES WILL BE SLOW TO DROP...SO
EXTENDED THE END TIME OF THE SMALL CRAFT ADVISORY BY 3 HOURS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR LMZ645-646.
SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR LMZ643-
644.
&&
TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
TUESDAY THROUGH SUNDAY...MRCHazardous weather outlook, Jan 4, 3:35 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 AM CST MON JAN 4 2016
WIZ046-047-051-052-056>060-062>072-050945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
335 AM CST MON JAN 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW SHOWERS WILL SPREAD ACROSS THE LAKE SHORE
COUNTIES THIS MORNING. THEY SHOULD REACH THE MILWAUKEE METRO AREA
BY MID MORNING. THE SNOW SHOULD END BY EARLY EVENING. TOTAL
ACCUMULATIONS OF AROUND 1 TO 1.5 INCHES ARE EXPECTED ALONG WITH
SOME REDUCED VISIBILITY AT TIMES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTRY MIX OF PRECIPITATION MAY AFFECT SOUTHERN WISCONSIN NEXT
THURSDAY THROUGH SATURDAY. LOW PRESSURE SHOULD INITIALLY ORGANIZE
IN THE CENTRAL PLAINS...AND THEN MOVE TOWARD WISCONSIN FRIDAY AND
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER SNOWFALL REPORTS ARE
APPRECIATED.
LMZ643>646-050945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
335 AM CST MON JAN 4 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON FOR
GUSTY NORTHEAST WINDS AND LARGE WAVES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SOUTH WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY CRITERIA
TUESDAY AND TUESDAY NIGHT.
WWW.WEATHER.GOV/MKX
Cold/Wind Chill, Jefferson
- When
- January 4, 7:27 AM CST
- Where
- Jefferson forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
The Jefferson County Medical Examiner reported a death of man due to hypothermia. The man was found lying in his front yard at daybreak. It is unknown how many hours the man was lying in the snow. Temperatures were in the 20s Fahrenheit during the morning.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, January 4 to 8, 20161 injured · $4,000 · 6 events
- Flood and Heavy Snow in California, January 4 to 6, 2016$1,000 · 5 events
- Lake-Effect Snow in Michigan, January 4, 20164 events
- Cold in Pennsylvania, January 4 to 5, 20162 events
- Winter Weather in West Virginia, January 4, 2016$1,000 · 1 event
- Flood in Indiana, January 4 to 6, 20161 event
- Heavy Snow in New Mexico, January 4 to 5, 20161 event
- Cold in New Jersey, January 4 to 5, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614456.